Alert archive / Ohio / Small Craft Advisories in 2020

Small Craft Advisory 40, NWS Cleveland, OH

April 23, 2020

NWS Cleveland, OH issued this small craft advisory at Apr 23, 2020, 3:57 AM EDT. It took effect at Apr 23, 2020, 2:00 PM EDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
Apr 23, 2020, 3:57 AM EDT (07:57 UTC)
In effect from
Apr 23, 2020, 2:00 PM EDT
Expired
Apr 24, 2020, 9:53 AM EDT
In force
20 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

699 
WHUS71 KCLE 230757
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
357 AM EDT Thu Apr 23 2020

LEZ144>149-231600-
/O.NEW.KCLE.SC.Y.0040.200423T1800Z-200424T1400Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
357 AM EDT Thu Apr 23 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
10 AM EDT FRIDAY...

* WHAT...Northeast winds increasing to 15 to 20 knots with gusts 
  up to 30 knots and waves 3 to 6 feet expected.

* WHERE...Portions of central Lake Erie from The Islands to Ripley
  New York.

* WHEN...From 2 PM this afternoon to 10 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Northeast winds and high waves may result
  in erosion of the Lake Erie shoreline. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
5 follow-up statements
805 
WHUS71 KCLE 231349
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
949 AM EDT Thu Apr 23 2020

LEZ144>149-232200-
/O.CON.KCLE.SC.Y.0040.200423T1800Z-200424T1400Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
949 AM EDT Thu Apr 23 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 10 AM EDT FRIDAY...

* WHAT...Northeast winds 15 to 20 knots with gusts up to 30 knots
  and waves 3 to 6 feet expected.

* WHERE...Portions of central Lake Erie from The Islands to Ripley
  New York.

* WHEN...From 2 PM this afternoon to 10 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Northeast winds and high waves may result
  in erosion of the Lake Erie shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
398 
WHUS71 KCLE 231938
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
338 PM EDT Thu Apr 23 2020

LEZ144>149-240400-
/O.CON.KCLE.SC.Y.0040.000000T0000Z-200424T1400Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
338 PM EDT Thu Apr 23 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT
FRIDAY...

* WHAT...Northeast winds 15 to 20 knots with gusts up to 30 knots
  and waves 3 to 6 feet expected.

* WHERE...Portions of central Lake Erie from The Islands to Ripley
  New York.

* WHEN...Until 10 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

* ADDITIONAL DETAILS...Northeast winds and high waves may result
  in erosion of the Lake Erie shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
368 
WHUS71 KCLE 240202
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1002 PM EDT Thu Apr 23 2020

LEZ144>149-241015-
/O.CON.KCLE.SC.Y.0040.000000T0000Z-200424T1400Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
1002 PM EDT Thu Apr 23 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT
FRIDAY...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...Portions of central Lake Erie.

* WHEN...Until 10 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
791 
WHUS71 KCLE 240801
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
401 AM EDT Fri Apr 24 2020

LEZ144>149-241400-
/O.CON.KCLE.SC.Y.0040.000000T0000Z-200424T1400Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
401 AM EDT Fri Apr 24 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EDT THIS
MORNING...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...Portions of central Lake Erie.

* WHEN...Until 10 AM EDT Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
407 
WHUS71 KCLE 241353
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
953 AM EDT Fri Apr 24 2020

LEZ144>149-241500-
/O.CAN.KCLE.SC.Y.0040.000000T0000Z-200424T1400Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
953 AM EDT Fri Apr 24 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves have dropped below advisory levels. 

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Apr 23, 1:41 AM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 23, 1:41 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
141 AM EDT Thu Apr 23 2020

.SYNOPSIS...
A weak warm front will extend across northern Indiana
and central Ohio tonight. Low pressure over the southern Plains will
move northeast across the Ohio Valley Thursday, reaching the mid-
Atlantic by Thursday night. Another low will take a very similar
track across the Ohio Valley on Saturday and Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Adjusted overnight temperatures and precipitation type,
especially for northwest Pennsylvania. Mixed precipitation
(including rain, freezing rain, sleet, and snow) and persist
through the next few hours, transitioning to all rain from west
to east. Any mixed precipitation that occurs at a given location
shouldn't last long and any freezing rain that falls should only
trace on elevated surfaces. Given that most road surface
temperatures are currently in the upper 30s, there isn't too
much concern for impacts to road conditions.

Original Discussion...
An area of showers along a weak warm front have developed across
Northern IN, stretching westward into IL. This area of showers will
continue eastward through the afternoon and evening hours, helped
along by strengthening frontogenesis between the 925-850mb level.
Most of the precipitation will fall in the form of rain, although
can't rule out some snow/rain mix in NE OH and NW PA this evening.
Later this evening/overnight there will be a brief window for some
sleet and/or freezing rain across the inland areas of Erie and
Crawford Counties in NW PA as warm h850 air arrives ahead of the
surface warm front and surface temperatures drop at or just below
freezing. Snow/rain will transition to a wintry mix overnight, then
become all rain by tomorrow morning. This threat is highlighted in
the HWO with a trace of ice possible, mainly across elevated
surfaces. Not expecting major impacts to roads at this time.

As the warm front slowly lifts northeast across the area tonight, an
area of low pressure will move east across the Ohio Valley during
the day tomorrow. Strong isentropic ascent will support
precipitation in the form of rain throughout much of the day
Thursday, with total precipitation amounts ranging anywhere from a
quarter to three-quarters of an inch. The lightest amounts will be
found along the lakeshore with heavier amounts southeast of I-71.
Precipitation will exit much of the area Thursday night. High
temperatures will reach the mid to upper 50s which remains below
average for late April.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
Lingering rain showers over the eastern-half of our CWA should end
by noon time on Friday as a shortwave trough and accompanying
surface low move from near the Upper Ohio Valley to near New England
and weak high pressure ridging at the surface and aloft builds over
our region from the west. Friday will be unusually-cool, with
afternoon highs only reaching the upper 40's or 50's. Fair weather
should persist Friday night as the high pressure ridge at the
surface and aloft crests over our CWA. Overnight lows should reach
the mid 30's to lower 40's, with the coolest readings expected in
interior northwest PA.

Isentropic lift associated with a surface low moving east-
northeastward along or near the Ohio Valley should allow rain
showers to overspread our CWA generally from west to east on
Saturday and then persist Saturday night. Simultaneously, the
surface low's parent shortwave trough moves from the Mid Mississippi
Valley to OH and vicinity. Weak low-level warm air advection ahead
of the surface low will contribute to a warmer day on Saturday.
Afternoon highs should reach the mid 50's to lower 60's. Saturday
night low temperatures should reach the upper 30's to lower 40's,
with the coolest readings in interior northwest PA once again.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
Rain showers should end gradually from west to east during the day
on Sunday as the shortwave trough and surface low move toward the
Mid Atlantic coast and the next high pressure ridge at the surface
and aloft begins to nose into our area from the west. Afternoon
highs should reach only the mid 40's to lower 50's. Fair weather is
expected for most of our CWA Sunday night as high pressure continues
to build. However, a northerly to northwesterly low-level flow of
cold air could generate isolated lake effect rain and/or wet snow
showers south and southeast of Lake Erie Sunday evening into the
predawn hours of Monday morning. Low temperatures should reach the
30's by daybreak Monday morning.

Fair weather should grace the whole CWA on Monday as high pressure
at the surface and aloft crests over the region from west to east.
Afternoon high temperatures should reach only the upper 40's to
upper 50's. Thereafter, forecast details become more muddled due to
continued discrepancies in model solutions. In general, periods of
rain should occur Monday night through Wednesday as high pressure at
the surface and aloft exits to the east and a slow-moving low
pressure system beings affecting our CWA from the west. Some wet
snow may mix with the rain Monday night across interior portions of
northwest PA and far-northeast OH. Temperatures remain below-normal.
Lows mainly in the 30's Monday night should be followed by highs
mainly in the mid 50's to near 60 degrees Tuesday and Wednesday,
while Tuesday night low temperatures should mainly reach the
40's.

&&

.AVIATION /06Z Thursday THROUGH Monday/...
Scattered showers are currently ongoing near KTOL, KCLE, KCAK,
KYNG, and KERI. Precipitation mainly falling as rain except at
KERI where some snow could mix in over the next few hours.
Precipitation will slowly lift northeast and diminish through
the overnight hours. Ceilings and visibilities that were lowered
due to precipitation will lift to VFR conditions as
precipitation leaves the area.

Low pressure currently over the lower-Mississippi Valley will
lift northeast across the Ohio Valley this evening and through
tonight. An expansive precipitation shield associated with this
low will overspread the area from south to north this afternoon
through tonight. This will result in widespread rain showers
and most TAF sites, (except at KTOL and KERI where it will be
more scattered), gradually lowering ceilings (VFR to MVFR to IFR
at most sites), and lowered visibilities (generally MVFR,
isolated IFR with heavier showers).

Outlook...Non-VFR possible through Sunday with multiple chances
for rain showers.

&&

.MARINE...
The warm front and approaching low pressure will help to
increase northeast winds which may end up leading to some
lakeshore flooding from Vermilion to Toledo Thursday into
Thursday night. In the wake of the low, northerly winds will
persist into Friday which will likely cause additional erosion
along the lakeshore. Small Craft Advisory conditions are also
possible Thursday afternoon into Friday. The next area of low
pressure will take a similar track to the south of Lake Erie
Saturday into Sunday. This will once again cause northeast
winds, probably a bit stronger this time around, which will lead
to some lakeshore flooding from Vermilion west to Toledo. As
winds become northerly in the wake of the low on Sunday, they
should cause a larger portion of the lake to potentially see
some lakeshore flooding. In any event the erosion will continue
because of the very high water levels. Additional Small Craft
Advisory conditions are possible Saturday into Sunday. Quieter
marine weather should return to Lake Erie by Monday as high
pressure builds from the west.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn/Saunders
SHORT TERM...Jaszka
LONG TERM...Jaszka
AVIATION...Saunders
MARINE...Jaszka
Hazardous weather outlook, Apr 22, 3:13 PM EDT, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
313 PM EDT Wed Apr 22 2020

LEZ061-142>149-162>169-OHZ006-011>014-017>023-027>033-036>038-047-
089-PAZ001-231915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Wood-Cuyahoga-
Lake-Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-
Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-
Mahoning-Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
313 PM EDT Wed Apr 22 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-007>010-231915-
Lucas-Ottawa-Sandusky-Erie-Lorain-
313 PM EDT Wed Apr 22 2020

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Easterly flow develops on Lake Erie ahead of a low pressure system.
This will introduce the chance for lakeshore flooding Thursday
afternoon through early Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ002-003-231915-
Southern Erie-Crawford-
313 PM EDT Wed Apr 22 2020

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Snow showers could briefly transition to a wintry mix of sleet
and/or freezing rain across the inland portions of Erie and Crawford
Counties tonight before changing over to rain. A very thin glaze of
ice is possible overnight, leading to some slick spots, especially
on elevated surfaces.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 6:36 AM EDTLakeshore Flood WarningCLEErie, Lucas, Ottawa, Sandusky21 hr

Nearby

Small Craft Advisories in Ohio, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.